Alert archive / South Dakota / Frost Advisories in 2017
Frost Advisory 1, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this frost advisory at Oct 3, 2017, 2:54 PM CDT for 4 counties in South Dakota. It took effect at Oct 4, 2017, 4:00 AM CDT. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Oct 3, 2017, 2:54 PM CDT (19:54 UTC)
- In effect from
- Oct 4, 2017, 4:00 AM CDT
- Expired
- Oct 4, 2017, 8:51 AM CDT
- In force
- 5 hr
- Issued by
- NWS Sioux Falls, SD
Counties Aurora County, SD, Beadle County, SD, Brule County, SD, Jerauld County, SD
The radar
The Sioux Falls radar (KFSD), 159 km from the middle of the area, began a volume at 19:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1032 m above ground
- 0-6 km bulk shear
- 73 kt
- 0-1 km storm-relative helicity
- 27 m²/s²
- 0-3 km storm-relative helicity
- 247 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
993 WWUS73 KFSD 031954 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 254 PM CDT Tue Oct 3 2017 SDZ038-052-057-058-041400- /O.NEW.KFSD.FR.Y.0001.171004T0900Z-171004T1500Z/ Beadle-Jerauld-Brule-Aurora- 254 PM CDT Tue Oct 3 2017 ...FROST ADVISORY IN EFFECT FROM 4 AM TO 10 AM CDT WEDNESDAY... The National Weather Service in Sioux Falls has issued a Frost Advisory, which is in effect from 4 AM to 10 AM CDT Wednesday. * TEMPERATURES...will fall into the middle 30s by Wednesday morning * IMPACTS...cold temperatures and areas of frost will cause damage to sensitive outdoor plants. Actions to avoid damage should be taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
3 follow-up statements
882 WWUS73 KFSD 040226 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 926 PM CDT Tue Oct 3 2017 SDZ038-052-057-058-041030- /O.CON.KFSD.FR.Y.0001.171004T0900Z-171004T1500Z/ Beadle-Jerauld-Brule-Aurora- 926 PM CDT Tue Oct 3 2017 ...FROST ADVISORY REMAINS IN EFFECT FROM 4 AM TO 10 AM CDT WEDNESDAY... * TEMPERATURES...will fall into the middle 30s by Wednesday morning. * IMPACTS...cold temperatures and areas of frost will cause damage to sensitive outdoor plants. Actions to avoid damage should be taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
411 WWUS73 KFSD 040856 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 356 AM CDT Wed Oct 4 2017 SDZ038-052-057-058-041500- /O.CON.KFSD.FR.Y.0001.171004T0900Z-171004T1500Z/ Beadle-Jerauld-Brule-Aurora- 356 AM CDT Wed Oct 4 2017 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 10 AM CDT THIS MORNING... * TEMPERATURES...are expected to fall into the mid 30s in the hours surrounding sunrise this morning. * IMPACTS...cold temperatures and areas of frost cause damage to sensitive outdoor plants. Actions to avoid damage should be taken. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
874 WWUS73 KFSD 041351 NPWFSD URGENT - WEATHER MESSAGE National Weather Service Sioux Falls SD 851 AM CDT Wed Oct 4 2017 SDZ038-052-057-058-041500- /O.CAN.KFSD.FR.Y.0001.000000T0000Z-171004T1500Z/ Beadle-Jerauld-Brule-Aurora- 851 AM CDT Wed Oct 4 2017 ...FROST ADVISORY IS CANCELLED... The National Weather Service in Sioux Falls has cancelled the Frost Advisory. $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this frost advisory went out at Oct 3, 12:22 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Oct 3, 12:22 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 1222 PM CDT Tue Oct 3 2017 .SHORT TERM...(Today and Tonight) Issued at 418 AM CDT Tue Oct 3 2017 Impressive upper level jet lifting north through the Western High Plains with a broad area of showers and thunderstorms to the east. While there were a few severe storms late yesterday afternoon, the main focus of this event was heavy rainfall. The exception was a small cluster of storms that moved quickly enough to overtake the surface front around Sibley and Bigelow around 230 am. A few shallow vortices, a couple pretty strong, developed but then weakened pretty quickly. Interestingly on the water vapor and IR loops a small area of subsidence developed near the Big Sioux River between FSD and SUX and shifted east about 15 minutes before the stronger updraft developed and the better wind signatures showed up. As this strong upper level jet lifts north the showers and thunderstorms will continue to weaken and shift east. Residual mid level moisture may allow a few showers to continue into the morning hours but coverage will quickly dwindle by late morning. Model soundings suggest that cloud cover will quickly erode through the day so that partly cloudy skies are expected by afternoon. However with a cool air mass in place highs will still only be in the 60s. High pressure will settle down the Missouri River Valley late tonight and allow light winds to develop in south central SD. While widespread frost is not expected, patchy frost in low lying areas is possible. No advisory at this time but something to keep an eye out on. Lows should vary from the mid 30s in central SD to the mid 40s in northwest IA. .LONG TERM...(Wednesday through Monday) Issued at 418 AM CDT Tue Oct 3 2017 Tail of upper jet pulls away on Wednesday through the northern Great Lakes on Wednesday, allowing ridging aloft to become reestablished across the region. Surface ridge drifting across the area will provide a dry and pleasant day, just a bit cooler than normal. Gradually through Wednesday night, elevated warm advection will strengthen and will likely see scattered showers build northeastward across the Missouri River in the later night hours. Indications are there would be several hundred J/kg of elevated instability, so perhaps even a few thunderstorms as far north as I-90, but much more coverage potential toward northeast Nebraska and far southern portions of northwest Iowa. Threat for showers and storms will continue Thursday, more prevalent further south of I-90, in zone of persistent isentropic lift. Main warm front at surface will be tied up closer to I-80, and this will leave a largely cool, cloudy and dreary day to the north, with temps at best into the lower 60s. A little more agreement today on handling of the hangback energy across the western U.S. from early this week, that begins to pull eastward as a sharp upper trough Friday into early Saturday. High precipitation probabilities remain favored with persistence of moisture transport and the increasing large scale lift ahead of trough through Friday evening. Will have to watch for some areas of heavy rainfall again for Thursday into Friday, as moisture content of the airmass will be fairly high and sets up an efficient overrunning pattern with main low-level front hanging up to the south. Precipitation should end fairly quickly Friday night into early Sat. from west to east with sharp nature of lift forcing with the short wavelength trough. Saturday looks like the warmest day of the next seven, with southwest flow quickly rebounding with increasing sunshine during the day. The turn to west/southwest flow is a result of the next upstream large-scale trough which is forecast to dig into the northern Plains through early next week. Models have some differences in when the more significant cooling occurs with various energy swinging through the large scale trough. For now, have settled on the blended guidance which falls in line with a secondary system dropping in later Sunday night or early Monday, with just a small chance for a shower along trough axis. Some of the models suggest colder air would bring along risk of first more widespread frost threat by the middle of next week. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1220 PM CDT Tue Oct 3 2017 Stratus is slowly lifting this afternoon, with VFR conditions moving into Huron and Sioux Falls. Scattered to broken strato-cu field will continue into the evening as winds slowly weaken through the afternoon. VFR conditions are expected overnight, with an increase in mid- level clouds after daybreak Wednesday. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...08 LONG TERM...Chapman AVIATION...Dux
Hazardous weather outlook, Oct 3, 5:20 AM CDT, 9 hours 34 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 520 AM CDT Tue Oct 3 2017 SDZ038-050-052-053-057>059-063-064-041030- Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix- Douglas- 520 AM CDT Tue Oct 3 2017 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight Patchy frost will be possible late tonight. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Showers and thunderstorms will become more prevalent Thursday into Friday. However, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ039-040- 054>056-060>062-065>070-041030- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Lincoln MN- Lyon MN-Murray-Cottonwood-Nobles-Jackson-Pipestone-Rock-Kingsbury- Brookings-Miner-Lake-Moody-Hanson-McCook-Minnehaha-Hutchinson- Turner-Lincoln SD-Bon Homme-Yankton-Clay SD- 520 AM CDT Tue Oct 3 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, southwest Minnesota, east central South Dakota, and southeast South Dakota. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Showers and thunderstorms will become more prevalent again on Thursday and Friday. However, no hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. IAZ020>022-031-032-NEZ013-014-SDZ071-041030- Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Union- 520 AM CDT Tue Oct 3 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, northeast Nebraska, and southeast South Dakota. .DAY ONE...Today and Tonight A few thunderstorms will continue early this morning, but no hazardous weather is expected. .DAYS TWO THROUGH SEVEN...Wednesday through Monday Showers and thunderstorms will become more prevalent Thursday and Friday. There is some potential for areas of heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today and tonight.
In the hours before
Local storm report, Oct 3, 9:07 AM CDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
907 AM CDT TUE OCT 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 NNE WORTHINGTON 43.65N 95.58W
10/03/2017 M3.50 INCH NOBLES MN CO-OP OBSERVER
24 HOUR RAINFALL TOTAL.
&&Local storm report, Oct 3, 9:08 AM CDT, 5 hours 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
908 AM CDT TUE OCT 3 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 3 N SIOUX FALLS 43.59N 96.73W
10/03/2017 M3.00 INCH MINNEHAHA SD OFFICIAL NWS OBS
24 HOUR RAINFALL TOTAL.
&&Local storm report, Oct 3, 9:56 AM CDT, 4 hours 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
956 AM CDT TUE OCT 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN YANKTON 42.89N 97.39W
10/03/2017 M2.13 INCH YANKTON SD AWOS
0700 AM HEAVY RAIN SLAYTON 43.99N 95.75W
10/03/2017 M2.34 INCH MURRAY MN AWOS
0700 AM HEAVY RAIN PIPESTONE 44.00N 96.31W
10/03/2017 M2.46 INCH PIPESTONE MN CO-OP OBSERVER
0700 AM HEAVY RAIN TRACY 44.24N 95.62W
10/03/2017 M2.86 INCH LYON MN AWOS
0700 AM HEAVY RAIN CANTON 43.30N 96.58W
10/03/2017 M2.24 INCH LINCOLN SD CO-OP OBSERVER
0700 AM HEAVY RAIN LAKE WILSON 43.99N 95.95W
10/03/2017 M2.50 INCH MURRAY MN CO-OP OBSERVER
0700 AM HEAVY RAIN WINDOM 43.87N 95.12W
10/03/2017 M3.50 INCH COTTONWOOD MN CO-OP OBSERVER
0700 AM HEAVY RAIN ROCK VALLEY 43.20N 96.30W
10/03/2017 M2.27 INCH SIOUX IA CO-OP OBSERVER
0700 AM HEAVY RAIN LYND 44.39N 95.90W
10/03/2017 M2.10 INCH LYON MN PUBLIC
REPORT VIA SOCIAL MEDIA
&&
ADAMSLocal storm report, Oct 3, 10:46 AM CDT, 4 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1046 AM CDT TUE OCT 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 10 SW BROOKINGS 44.20N 96.93W
10/03/2017 M2.35 INCH BROOKINGS SD PUBLIC
0700 AM HEAVY RAIN HARRISBURG 43.43N 96.70W
10/03/2017 M2.50 INCH LINCOLN SD PUBLIC
REPORT VIA SOCIAL MEDIA
0700 AM HEAVY RAIN 1 SE TEA 43.44N 96.82W
10/03/2017 M2.73 INCH LINCOLN SD TRAINED SPOTTER
0700 AM HEAVY RAIN SANBORN 43.18N 95.66W
10/03/2017 M2.30 INCH O'BRIEN IA PUBLIC
REPORT VIA SOCIAL MEDIA
0700 AM HEAVY RAIN 5 ESE EDGERTON 43.85N 96.04W
10/03/2017 M2.55 INCH NOBLES MN COCORAHS
0700 AM HEAVY RAIN ROCK RAPIDS 43.43N 96.17W
10/03/2017 M2.22 INCH LYON IA CO-OP OBSERVER
&&
ADAMSLocal storm report, Oct 3, 11:14 AM CDT, 3 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1114 AM CDT TUE OCT 03 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 4 SSE SIOUX FALLS 43.49N 96.70W
10/03/2017 M2.42 INCH LINCOLN SD NWS EMPLOYEE
&&
ADAMSThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 3, 3:52 AM CDT | River Flood Warning | FSD | Lincoln, Minnehaha | 24 hr |
Nearby
Frost Advisories in South Dakota, 2017Every frost advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.